Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 5, 2003, 3:25 PM EDT for McMinn County, Polk County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 3:25 PM EDT (19:25 UTC)
- Expired
- May 5, 2003, 4:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties McMinn County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:50 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 051925 SVRMRX TNC107-139-052000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCMINN COUNTY IN EAST TENNESSEE POLK COUNTY IN EAST TENNESSEE * UNTIL 400 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CALHOUN...OR 9 MILES NORTHWEST OF BENTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DENTVILLE AROUND 330 PM EDT 9 MILES NORTH OF CHILHOWEE CAMPGROUND AROUND 335 PM EDT ETOWAH AROUND 340 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. LAT...LON 3538 8483 3514 8471 3507 8432 3536 8446 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:15 PM EDT, 10 minutes earlier.
Area forecast discussion, May 5, 3:15 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT MON MAY 5 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT MON MAY 5 2003 ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER. BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON. ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY. SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS. AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR REASONABLE. AM INCLINED TO GO WITH A BLEND. EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE. GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 66 80 66 82 / 90 80 50 60 TYS 65 78 64 81 / 90 90 40 60 TRI 60 77 60 77 / 90 80 40 60 OQT 65 78 65 81 / 90 80 40 60 .MRX... NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061. WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1120 AM EDT MON MAY 5 2003 ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON. .MRX... NC...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES. TN...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES. VA...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES. LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 955 AM EDT MON MAY 5 2003 WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EDT MON MAY 5 2003 CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE AFTERNOON HOURS. SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE BEEN REPORTED WITH THE STORMS IN MIDDLE TN. THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST COAST. PRELIM NUMBERS FOR COORDINATION ONLY: CHA 79 66 81 65 / 90 80 80 50 TYS 77 65 78 63 / 90 80 80 40 TRI 72 60 77 59 / 90 70 80 40 OQT 76 65 78 64 / 90 80 80 40 .MRX... NC...TORNADO WATCH UNTIL 1000 AM EDT. TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES. VA...NONE. BS ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 1000 PM EDT SUN MAY 4 2003 MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.
Hazardous weather outlook, May 5, 4:13 AM EDT, 11 hours 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050827- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 413 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (MONDAY)... TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE. WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES THROUGHOUT THE DAY. .DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY. AND IS POSSIBLE THROUGHOUT THE WEEK. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
In the hours before
Local storm report, May 5, 9:43 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 AM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 MARION NUMEROUS TREES DOWN
ACROSS THE EASTERN HALF
OF THE COUNTY. REPORTED
BY SHERIFFS DISPATCH.
0630 AM 9NE HALETOWN TN WIND DAMAGE
05/05/03 MARION SEVERAL TREES DOWN ON AND
ALONG MULLINS COVE ROAD.
REPORTED BY SHERIFFS
DISPATCH.
0635 AM 3SW BIG SPRING TN WIND DAMAGE
05/05/03 MEIGS 2 TREES DOWN ON HORNER
HOLLOW ROAD. REPORTED BY
SHERIFFS DISPATCH.
0928 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 SEQUATCHIE NUMEROUS TREES DOWN
ACROSS THE WESTERN HALF
OF THE COUNTY. REPORTED
BY SHERIFFS DISPATCH.Local storm report, May 5, 12:22 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1222 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 MORGAN SEVERAL TREES DOWN COUNTY
WIDE. REPORTED BY
SHERIFFS DISPATCH.
0550 AM 3N DUNLAP TN WIND DAMAGE
05/05/03 SEQUATCHIE TREES...POWERLINES AND
PHONE LINES DOWN ON AND
ALONG OLD HIGHWAY 8.
REPORTED BY SHERIFFS
DISPATCH.
0605 AM 3W DAYTON TN WIND DAMAGE
05/05/03 RHEA A FEW TREES DOWN ON
DAYTON MOUNTAIN. REPORTED
BY SHERIFFS DISPATCH.
0840 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 MORGAN NUMEROUS TREES AND
POWERLINES DOWN
COUNTYWIDE. REPORTED BY
SHERIFFS DISPATCH.
0935 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES AND
POWERLINES DOWN ACROSS
MANY AREAS OF NORTHERN
HAMILTON COUNTY. REPORTED
BY POWER COMPANY.
0948 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES AND
POWERLINES DOWN ACROSS
THE NORTHERN PORTION OF
THE COUNTY. REPORTED BY
POWER COMPANY.Local storm report, May 5, 12:25 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM 7NW ATHENS TN WIND DAMAGE
05/05/03 MCMINN NUMEROUS TREES DOWN AND A
ROOF DAMAGED ON A
BUSINESS NORTH OF HIGHWAY
30 JUST WEST OF IDLEWILD.
REPORTED BY SHERIFFS
DISPATCH.
0950 AM COUNTY WIDE TN WIND DAMAGE
05/05/03 MCMINN NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
SHERIFFS DISPATCH.Local storm report, May 5, 1:00 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM 7SW TELLICO PLAINS TN WIND DAMAGE
05/05/03 MONROE SEVERAL TREES DOWN ON AND
ALONG RURAL VALE ROAD.
REPORTED BY SHERIFFS
DISPATCH.Local storm report, May 5, 3:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 SEQUATCHIE TREES DOWN COUNTYWIDE.
REPORTED BY SHERIFFS
DISPATCH.
0245 PM 3NW DUNLAP TN FUNNEL CLOUD
05/05/03 SEQUATCHIE FUNNEL CLOUD REPORTED AT
FREDONIA. REPORTED BY
SHERIFFS DISPATCH.
0300 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
HAMILTON COUNTY EMERGENCY
SERVICES DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:27 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 48 min |
| May 5, 5:31 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 44 min |
| May 5, 5:33 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 42 min |
| May 5, 5:44 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| May 5, 5:58 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 47 min |
| May 5, 6:31 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 14 min |
| May 5, 6:45 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 30 min |
| May 5, 8:32 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| May 5, 9:10 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 35 min |
| May 5, 9:26 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea | 19 min |
| May 5, 9:36 AM EDT | Severe Thunderstorm Warning | MRX | Meigs | 24 min |
| May 5, 9:44 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn | 31 min |
| May 5, 9:49 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 41 min |
| May 5, 10:05 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 40 min |
| May 5, 2:19 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 26 min |
| May 5, 2:35 PM EDT | Tornado Warning | MRX | Sequatchie | 25 min |
| May 5, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 32 min |
| May 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 35 min |
| May 5, 6:23 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 3 hr |
| May 5, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 56 min |
| May 5, 6:38 PM EDT | Flash Flood Warning | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.